|LETTER TO EDITOR
|Year : 2018 | Volume
| Issue : 12 | Page : 1005-1007
Polyuria during endonasal endoscopic surgery: An atypical effect of intraoperative dexmedetomidine administration
Rudrashish Haldar, Jagriti Shukla, Devendra Gupta, Sapna Yadav
Department of Anaesthesiology, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
|Date of Web Publication||10-Dec-2018|
Dr. Rudrashish Haldar
Department of Anaesthesiology, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Rae Bareilly Road, Lucknow - 226 014, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Haldar R, Shukla J, Gupta D, Yadav S. Polyuria during endonasal endoscopic surgery: An atypical effect of intraoperative dexmedetomidine administration. Indian J Anaesth 2018;62:1005-7
|How to cite this URL:|
Haldar R, Shukla J, Gupta D, Yadav S. Polyuria during endonasal endoscopic surgery: An atypical effect of intraoperative dexmedetomidine administration. Indian J Anaesth [serial online] 2018 [cited 2021 Jan 24];62:1005-7. Available from: https://www.ijaweb.org/text.asp?2018/62/12/1005/247130
Endoscopic endonasal surgery for skull base is an innovative technique to approach relatively inaccessible tumours. Control of bleeding by maintenance of stable haemodynamics is critical to avoid obscuring surgical landmarks and planes. Dexmedetomidine has emerged as a favourable option to be used in conjunction with other anaesthetic agents to provide predictable and dose-dependent haemodynamic control which ultimately translates in a clear operating field. In addition, it aids in reducing the requirement of volatile and narcotic drugs. We encountered a patient undergoing endonasal endoscopic surgery with dexmedetomidine infusion who developed intraoperative polyuria and associated electrolytic abnormality which subsided automatically once the dexmedetomidine infusion was discontinued. Informed consent from the patient was obtained from the patient for publication of this uncommon occurrence.
A 25-year-old female, American Society of Anesthesiologists 1 patient weighing 52 kg was posted for endoscopic endonasal excision of tuberculum sellae meningioma. Anaesthetic regimen included propofol, fentanyl, atracurium and sevoflurane in oxygen–air mixture (50:50) and dexmedetomidine infusion (loading 1 μg/kg for 10 min followed by 0.3–0.5 μg/kg continuous infusion). During the initial stages of surgery when tumour dissection had not even started, we noticed that the patient had a profuse urinary output of 925 mL. In the subsequent 3 h, the patient passed 1760 mL of urine. Blood glucose level remained normal during this period. Serum sodium levels showed an elevation from 138 to 146 meq/L. The patient received volume replacement with lactated Ringer's solution in accordance with the losses, and haemodynamics remained well-controlled. The surgery lasted for 6 h and the patient's urinary output was 3450 mL and she had received 4.5 L of crystalloid. The dexmedetomidine infusion was terminated 30 min before completion of surgery. At the end of the surgery, serum sodium had risen to 148 meq/L and urine osmolality had decreased to 270 mOsm/kg. Intraoperatively, the urine output totalled 4100 mL. After uneventful extubation, the patient was shifted to the intensive care unit (ICU) where her serum sodium was measured to be 152 meq/L. An urgent opinion from an endocrinologist was sought. However, after shifting the patient to the ICU, we observed that within 1 h there was a spontaneous and dramatic decrease in the urine production in the next 1 h. Serum sodium and urine osmolality were normalised on the second postoperative day. The patient was then shifted to the ward on the second day and was discharged in a stable condition after 5 days.
Among the drugs which the patient had received, none were well known to cause polyuria nor did she had any renal diseases. The patient remained normoglycaemic throughout, and urinary glucose strips were negative for glucosuria. Literature search revealed sporadic reports of spinal surgeries and mandibulectomy where dexmeditomidine was implicated for polyuria and electrolytic disbalance.,, Dexmedetomidine produces diuresis by inhibiting or reducing the effects of vasopressin, inhibiting renin secretion or secreting atrial natriuretic peptide., This diuretic effect leads to polyuria, serum hyperosmolality and urine hypoosmolality. Previous reports implicating dexmedetomidine as a reason for polyuria had subjects exclusively undergoing spinal surgeries. Usually, patients undergoing spinal surgeries or spinal trauma develop excess urine output. However, our patient had an intracranial pathology in proximity to the pituitary gland. Diabetes insipidus following transnasal surgeries in the vicinity of pituitary is almost always considered following surgical insults triggering diabetes insipidus and responds to vasopressin/desmopressin administration. The anatomical proximity with pituitary might implicate a surgical injury and central genesis in the form of diabetes insipidus which commonly occurs intraoperatively, but in our case polyuria started well before the dissection of the tumour began and abated without the administration of vasopressin or desmopressin.
We admit that we could not measure the serum vasopressin levels intraoperatively which could have clinched the diagnosis, and thus the exact cause of polyuria still remains speculative. The procedure in this case being a suprasellar surgery created confusion in our minds regarding the occurrence of intraoperative/postoperative diabetes insipidus. But based on the clinical circumstances (clean surgery and spontaneous cessation of polyuria following stoppage of dexmedetomidine infusion without vasopressin or desmopressin) and literature support, it is highly probable that the polyuria could be attributed to dexmedetomidine. Clinicians should therefore be mindful of this entity and include it in their differential diagnosis of polyuria during surgical procedures.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gerlach AT, Dasta JF. Dexmedetomidine: An updated review. Ann Pharmacother 2007;41:245-52.
Adams PS, Cassara A. Dexmedetomidine-related polyuria in a pediatric patient. J Anesth 2016;30:352-5.
Ji F, Liu H. Intraoperative hypernatremia and polyuric syndrome induced by dexmedetomidine. J Anesth 2013;27:599-603.
Selvaraj S, Panneerselvam S. Unusual adverse effect of dexmedetomidine and its management. Indian J Anaesth 2018;62:317-8.
] [Full text]
Bhana N, Goa KL, McClellan KJ. Dexmedetomidine. Drugs 2000;59:263-8 (discussion 269-70).
Khan ZP, Ferguson CN, Jones RM. Alpha-2 and imidazoline receptor agonists. Their pharmacology and therapeutic role. Anaesthesia 1999;54:146-65.
Kuzeyli K, Cakir E, Baykal S, Karaarslan G. Diabetes insipidus secondary to penetrating spinal cord trauma: Case report and literature review. Spine 2001;26:E510-1.